Heartburn or Liver Cancer? Is This a Choice?

    43
    0
    SHARE

    Many people have been taking proton pump inhibitor drugs (PPI’s) such as Nexium and Prilosec to treat their heartburn, GERD and acid reflux, but new evidence shows that the heartburn cure could cause something worse.

    The limited rat study shows a strong link between use of the drug and liver cancer.

    Once a substance is identified as a possible cancer-causing agent, it can’t be used in human testing anymore, even though it is still approved for heartburn.

    The rat study was followed up with identifying patients who have liver cancer and then asked them if they had been taking PPI’s, and nearly 25% have.

    Then a larger study of the population was done to see how many people in general take PPI’s and compared that to liver cancer.  This is how the link between smoking and lung cancer was determined and a strong correlation was determined with PPI’s.

    None of these studies prove that PPI’s cause liver cancer.  All we can see is that there is evidence of a close correlation between PPI use and liver cancer confirmed.

    This study comes on the heels of another study in England which tracked people who had recently started using the drugs and found they were developing iron deficiencies within a year.

    PPI’s were regarded as generally safe medications and were heavily recommended, but more and more studies are showing that changing your stomach’s acidity may have other unexpected consequences.

    For instance, some have hypothesized that stomach acids might be vital to killing certain viruses which can lead to different cancers.

    There is also the concern that PPI’s can cause excess gastrin (a hormone which stimulates secretion of gastric juice and is secreted into the bloodstream by the stomach wall in response to the presence of food) which was discovered in 1999.

    Gastrin has known cancer-inducing effects especially on the liver which was noted in 2015.

    Reducing stomach acid is also thought to reduce calcium absorption in the body which is why they believe that long-term use of PPI’s leads to weakened bones.

    But this isn’t the only mineral which may be blocked. Lower levels of magnesium were reported in PPI users, which can lead to severe muscle cramping and other conditions.

    And when you reduce stomach acid, you also seem to be more susceptible to salmonella and other infections.

    Add to this, now the PPI’s are being linked to stroke, dementia and chronic kidney disease.  And now the cancer link which is being caused by gastric acid suppression and causing liver problems.

    The reason for the popularity of PPI’s is obviously because of the pain associated with heartburn and GERD.  Thankfully there are natural alternatives such as zinc carnosine which has additional benefits besides building the mucus layer protections in the stomach.

    Unfortunately, reducing stomach acidity can permit the overgrowth of some gut bacteria which may cause the formation of carcinogenic compounds.

    It is estimated that over 15 million Americans use PPI’s.  Instead of thinking this is a completely safe medication, many should begin to look at other alternatives to using them now that more dangers are starting to come to light.

    The question is, “is this heartburn treatable in other ways?” or is the discomfort all that bad?

    The PPI’s do help protect the lower esophagus from the damage of GERD, and that level of acid reflux does create major health problems which cannot be ignored.

    But with the dangers of GERD and PPI’s both looming, serious heartburn sufferers really have to work with experts they trust to give them the best options to try and control their symptoms.

    And note, getting off a PPI after long-term use is not easy.  It shouldn’t be stopped suddenly, but gradually weaned off of because stomach acid will rebound markedly if you quit cold turkey.

    Experts believe the rebound can take one to three months to end, requiring time to successfully wean off.

    NO COMMENTS

    LEAVE A REPLY